Question of the Month
I am 45 years old and have recently been
experiencing hair loss. My physician prescribed Premphase to alleviate the hair
loss. I haven't started taking the medication because of the many concerns I
have regarding increased risks for breast cancer, heart disease, and blood
clots. My doctor has assured me that there are relatively few risks for women
who take hormone replacement therapy for less than five years. My question for
you is, if I experience decreased hair loss while taking this medication, what
will happen when I stop taking it at the end of the five years? Will my hair
start falling out again?
My newsletter is available by email and the
October 2002 issue discusses the new study on hormone replacement (Making
Sense of HRT). Decisions
need to be made on an individual basis. There is much evidence that whatever
risk exists of breast cancer, it does not start to go up for 4 or 5 years after
If HRT helps hair, it is of course possible that stopping it in 4 years will
cause shedding to resume. I am hopeful however that at that time we will have
more complete information about other forms of HRT and so there may be better
information to base the decision on.
I cannot make specific treatment recommendations for anyone over the web.
However my general feeling is that since Prempro was the form of HRT used in the
WHI study, it probably should be avoided. It comes from horses and contains
forms of estrogen which are not normally present in women's bodies. I generally
recommend estradiol, the normal human estrogen in pill or patch form, and
natural progesterone capsules (the brand name is Prometrium).
Any woman considering a change regarding HRT should discuss it first with her
Hope this is helpful.
Geoffrey Redmond, MD
Read Other Questions ->
Read Articles on Similar Subjects ->
Search for topic ->